Coroner's office investigates infant deaths - 13 WTHR Indianapolis

Coroner's office investigates infant deaths

Whittney Alexander lost her daughter to the mistake. Whittney Alexander lost her daughter to the mistake.
Methodist President and CEO Sam Odle said there was a "procedural error." Methodist President and CEO Sam Odle said there was a "procedural error."
Heparin is drug that slows blood clotting. Heparin is drug that slows blood clotting.

Alex Sanz/Eyewitness News

Indianapolis - The Marion County coroner's office is looking into the deaths of two infants at Methodist Hospital. Two babies died and four others are recovering after being given the wrong dose of the anti-clotting drug Heparin.

The coroner's office issued a press release Monday saying it was investigating the cause and manner of the deaths of Emmery Miller and Di'myia Alexander. The statement said a hospital spokesperson informed the coroner's office that the dosage had been improperly administered.

The coroner's office said the preliminary investigation is consistent with that statement, but that the investigation is not yet complete. At this point the coroner's office is waiting for permission from the parents to conduct the autopsies.

Hospital officials on Saturday blamed the mistake on "procedural errors." The hospital's president and chief executive officer said the deaths were the result of human error.

"We administer thousands of doses of Heparin each day," said Sam Odle, "hundreds of thousands annually. This was extremely rare and isolated. This was human error. That's all."

The mix-up involved six of the more than two dozen patients in the hospital's Newborn Intensive Care Unit. Each baby was given an adult dose of the drug which is commonly used in newborns to prevent clotting where intravenous fluids enter the body. The first doses were administered early Saturday. The two newborns died later that day.

"Commonly, with an overdose of Heparin, one would see bleeding," said Methodist Hospital Neonatologist James Lemons. "It could be internal. It could be external. It can progress and cause serious internal bleeding into any of the vital organs including the lungs or central nervous system."

An internal hospital investigation tracked the problem to the computerized drug cabinet where the pre-packaged Heparin is securely stored. The drug, according to the hospital, is administered by nurses, but stocked by pharmacy technicians every 24 hours. Before the deaths someone stocked an incorrect dose of the drug in the cabinet.

"Once it was determined that the incorrect doses were administered Methodist physicians and nurses immediately commenced corrective procedures," said Odle. "We're investigating this incident to ensure that we can work to eliminate errors as part of our care delivery."

Three of the surviving newborns are recovering at Methodist Hospital. Each was in stable condition on Sunday night. A fourth was transferred to Riley Hospital for Children for observation.

The hospital's president said corrective action had been taken but no one had been removed their jobs.

Powered by WorldNow